• BIST 97.890
  • Altın 145,753
  • Dolar 3,5793
  • Euro 4,0024
  • İstanbul 23 °C
  • Ankara 17 °C

Sedatives and Risk of Suicide In the Elderly

Sedatives and Risk of Suicide In the Elderly
Sleeping tablets have been associated with a four-fold increase in suicide risk in the elderly.

By Rick Nauert PhD Senior News Editor
Reviewed by John M. Grohol, Psy.D. on June 5, 2009


Researchers writing in the open access journal BMC Geriatrics have shown that, even after adjusting for the presence of psychiatric conditions, sedatives and hypnotics were both associated with an increased risk of suicide.

Anders Carlsten and Margda Waern from Gothenburg University carried out a case control study to determine whether specific types of psychoactive drugs were associated with suicide risk in later life.

According to Carlsten, “Sedative treatment was associated with an almost fourteen-fold increase of suicide risk in the crude analyses and remained an independent risk factor for suicide even after adjustment for the presence of mental disorders. Having a current prescription for a hypnotic was associated with a four-fold increase in suicide risk in the adjusted model.”

The researchers speculate that the drugs may raise suicide risk by triggering aggressive or impulsive behavior, or by providing the means for people to take an overdose.

They also point out the possibility that these drugs may merely be markers for some other factor related to suicide risk, such as somatic illness, functional disability, alcohol use disorder, interpersonal problems, lack of social network or sleep disturbance.

Carlsten said, “Persons with these problems might be more likely to seek health care and perhaps more likely to receive prescriptions for psychotropic drugs. However, given the extremely high prescription rates for these drugs, a careful evaluation of the suicide risk should always precede prescribing a sedative or hypnotic to an elderly individual.”

Source: BioMed Central

Bu haber toplam 1767 defa okunmuştur
UYARI: Küfür, hakaret, rencide edici cümleler veya imalar, inançlara saldırı içeren, imla kuralları ile yazılmamış,
Türkçe karakter kullanılmayan ve büyük harflerle yazılmış yorumlar onaylanmamaktadır.
Bu habere henüz yorum eklenmemiştir.
Diğer Haberler
EDİTÖRÜN SEÇTİKLERİ
Tüm Hakları Saklıdır © 2014 Aktüel Psikoloji | İzinsiz ve kaynak gösterilmeden yayınlanamaz.
Tel : 02124661050 | Faks : 02129093121 | Haber Yazılımı: CM Bilişim